Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 278, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 10, 2008, 1:48 AM CST for Perry County, Wayne County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2008, 1:48 AM CST (07:48 UTC)
- Expired
- Dec 10, 2008, 2:30 AM CST
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Perry County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 1:41 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1039 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 100748
SVRMOB
MSC111-153-100830-
/O.NEW.KMOB.SV.W.0278.081210T0748Z-081210T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
148 AM CST WED DEC 10 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WAYNESBORO...
* UNTIL 230 AM CST
* AT 145 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF EUCUTTA TO TALLAHALA...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTHWEST OF QUITMAN TO PETAL...
MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RUNNELSTOWN BY 155 AM CST...
STRENGTHFORD BY 205 AM CST...
WHISTLER BY 210 AM CST...
RHODES AND HIWANNEE BY 215 AM CST...
WOODWARDS...WAYNESBORO...CLARA AND MULBERRY BY 230 AM CST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3144 8913 3144 8893 3183 8893 3184 8871
3189 8847 3177 8847 3143 8879 3144 8882
3141 8883 3133 8914 3143 8914
TIME...MOT...LOC 0749Z 263DEG 20KT 3192 8878 3138 8916
$$1 follow-up statement
000
WWUS54 KMOB 100820
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CST WED DEC 10 2008
MSC111-100829-
/O.CAN.KMOB.SV.W.0278.000000T0000Z-081210T0830Z/
PERRY MS-
219 AM CST WED DEC 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PERRY COUNTY HAS
BEEN CANCELLED...
AT 218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE LINE OF STORMS MOVING INTO NORTHERN PERRY COUNTY HAS
WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3184 8875 3189 8847 3177 8847 3158 8866
3157 8882 3155 8887 3159 8889
TIME...MOT...LOC 0819Z 263DEG 20KT 3194 8858 3140 8897
$$
MSC153-100830-
/O.CON.KMOB.SV.W.0278.000000T0000Z-081210T0830Z/
WAYNE MS-
219 AM CST WED DEC 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR NORTHERN WAYNE COUNTY...
AT 218 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM 11 MILES NORTHEAST OF HIWANNEE TO 16 MILES SOUTH OF
STRENGTHFORD...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
QUITMAN TO 14 MILES NORTH OF NEW AUGUSTA...MOVING EAST AT 25 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WOODWARDS...WAYNESBORO...CLARA AND BOICE BY 230 AM CST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3184 8875 3189 8847 3177 8847 3158 8866
3157 8882 3155 8887 3159 8889
TIME...MOT...LOC 0819Z 263DEG 20KT 3194 8858 3140 8897
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:25 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 9, 11:25 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CST TUE DEC 9 2008
.UPDATE...PACKAGE WILL BE CLEANED UP TO PUSH BACK THE PRECIP MOVING
OVER THE AREA.
16
&&
.AVIATION...FOR 10/06Z...IFR CONDITIONS WILL CONTINUE TO SPREAD EAST
OVER THE AREA THROUGH THE NIGHT AS A SQUALL LINE MOVES EAST FROM
OVER MS...OVER THE AREA AFTER MIDNIGHT INTO WEDNESDAY MORNING. FRONT
WILL PUSH SOUTHEAST OF THE AREA LATE WEDNESDAY AFTERNOON/WEDNESDAY
EVENING...WITH SKIES CLEARING UNDER DRY NORTHERLY FLOW.
16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&Hazardous weather outlook, Dec 9, 6:05 PM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 605 PM CST TUE DEC 9 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-101200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 605 PM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT AND WEDNESDAY. A COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY REGION TONIGHT...WITH WIDESPREAD THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT AS IT MOVES EASTWARD ACROSS MISSISSIPPI AND LOUISIANA. AHEAD OF THE FRONT...A WARM AND UNSTABLE AIRMASS IS MOVING IN OFF THE GULF ACROSS SOUTHEAST MISSISSIPPI...SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE. COMBINED WITH THE INSTABILITY...THERE ARE SUFFICIENT AMOUNTS OF WIND SHEAR TO PRODUCE SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT TONIGHT. THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA FROM MIDNIGHT TONIGHT THROUGH EARLY WEDNESDAY MORNING. THE SEVERE WEATHER THREAT IS EXPECTED TO BE CONFINED TO SEVERE STRAIGHT LINE WIND GUSTS AROUND 60 MPH ALONG AN EXPECTED SQUALL LINE DURING THE PRE-DAWN HOURS AS IT MOVES EAST ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. A FEW TORNADOES ARE POSSIBLE WITH ISOLATED SUPERCELLS THAT DEVELOP AHEAD OF THE LINE...AND THOSE COULD AFFECT THE REGION LATE THIS EVENING THROUGH THE PRE-DAWN HOURS. THE LINE OF THUNDERSTORMS WILL WEAKEN AS IT MOVES EAST ACROSS SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE WEDNESDAY MORNING...WITH WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUING ACROSS THE REGION IN THE WAKE OF THE FRONT DURING THE DAY ON WEDNESDAY. THE COLD FRONT WILL MOVE SLOWLY EAST OF DESTIN BY WEDNESDAY AFTERNOON. STRONG SOUTHEAST WINDS AT 20 TO 30 KNOTS WILL CONTINUE ACROSS THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA TONIGHT...BECOMING NORTHWEST ON WEDNESDAY AS THE FRONT MOVES TO THE EAST. SMALL CRAFT ADVISORIES ARE POSTED FOR THE COASTAL WATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. POST FRONTAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH EARLY THURSDAY AS A LOW PRESSURE SYSTEM DEVELOPING ALONG THE FRONT MOVES NORTHEAST ACROSS THE WESTERN FLORIDA PANHANDLE. STRONG NORTHERLY WINDS OF 20 TO 25 KNOTS IN THE WAKE OF THE FRONT AND OFFSHORE SEAS AROUND 9 FEET WILL CONTINUE OVER THE GULF COASTAL WATERS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS MAY BE REQUIRED OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE ON THE POSSIBLE SEVERE WEATHER THREAT LATE TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Dec 10, 1:16 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 116 AM CST WED DEC 10 2008 ALZ052-061-100800- UPPER MOBILE-WASHINGTON- INCLUDING THE CITIES OF...CHATOM... 116 AM CST WED DEC 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE COUNTIES... AT 112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CITRONELLE...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CITRONELLE...DEER PARK...VINEGAR BEND...SEABOARD AND TOPTON THROUGH 200 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST WEDNESDAY MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Dec 10, 1:45 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 145 AM CST WED DEC 10 2008 ALZ052-053-100830- WASHINGTON-CLARKE- 145 AM CST WED DEC 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE COUNTIES... AT 140 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SAINT STEPHRNS...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... WINN...CHILTON...PEACOCK...FULTON...OPINE AND TALLAHATTA SPRINGS THROUGH 230 AM CST. THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 1:20 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 25 min |
| Dec 10, 2:30 AM CST | Severe Thunderstorm Warning | MOB | Wayne | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.